Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Pocatello, ID

August 29, 2015Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 29, 2015, 5:06 PM MDT for Bingham County, Power County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2015, 5:06 PM MDT (23:06 UTC)
Expired
Aug 29, 2015, 5:30 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 7 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS55 KPIH 292306
SVRPIH
IDC011-077-292330-
/O.NEW.KPIH.SV.W.0091.150829T2306Z-150829T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
506 PM MDT SAT AUG 29 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN POWER COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 530 PM MDT

* AT 503 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR ABERDEEN...OR 9 MILES NORTHWEST OF AMERICAN FALLS
  RESERVOIR. THIS STORM IS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMERICAN FALLS RESERVOIR...ABERDEEN...TABER...MORELAND...
  ROCKFORD...PINGREE...SPRINGFIELD AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4291 11288 4301 11303 4338 11265 4319 11239
TIME...MOT...LOC 2303Z 180DEG 0KT 4300 11289 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:13 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 29, 2:13 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
213 PM MDT SAT AUG 29 2015

.DISCUSSION...KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THIS EVENING ALONG THE FRONTAL BAND EXTENDING FROM MONTANA
SOUTH TOWARDS BURLEY AREA. EXPECTING THIS BAND TO MOVE EAST THROUGH
THE SOUTH CENTRAL AND CARIBOU HIGHLANDS THIS EVENING. COULD SEE SOME
GUSTS TO AROUND 50 MPH FROM ISOLATED THUNDERSTORMS BEFORE THE
EVENING IS OVER. A FEW SHOWERS MAY LINGER THROUGH SUNDAY MORNING IN
THE UPPER SNAKE HIGHLANDS AND ARCO DESERT WITH THE LOW PRESSURE
TROUGH MOVING INLAND. SUNDAY IS LOOKING DRIER AND EXPECT ANY SHOWERS
TO BE MOVING EAST QUICKLY...BY AFTERNOON MAY BE JUST AN ISOLATED
STRAGGLER NEAR THE WYOMING BORDER. TEMPERATURES COOL A GOOD 10
DEGREES SUNDAY AND REMAIN COOL ON MONDAY. SOUTH-SOUTHWEST FLOW
BRINGS TEMPERATURES BACK INTO THE LOWER TO MIDDLE 80S TUESDAY AND
WEDNESDAY AHEAD OF THE NEXT TROUGH MOVING INTO IDAHO WITH A CHANCE
OF SHOWERS THURSDAY AND FRIDAY. BY THEN TEMPERATURES FALL BACK INTO
THE MIDDLE 70S TO NEAR 80. RS
&&

.AVIATION...DEEP SOUTHWEST FLOW USHERING IN SOME MID AND UPPER LEVEL
MOISTURE ACROSS THE AREA. A COLD FRONT WILL PUSH THROUGH THE AREA
LATER THIS AFTERNOON SO EXPECTING SOME WIND GUSTS AROUND 25 TO 30
KTS ACROSS THE SNAKE PLAIN. WINDS THE FRONT WILL ALSO TRIGGER SOME
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. WHILE CONDITIONS
ARE EXPECTED TO REMAIN VFR...SOME BRIEF LOWERED VIS IS POSSIBLE WITH
HEAVIER SHOWERS. MODELS SUGGESTING SHOWERS SHOULD TAPER OFF BY THE
EARLY MORNING HOURS.  HINSBERGER

&&

.FIRE WEATHER...SOUTHWESTERLY FLOW IS STRONG AHEAD OF A DEEP EAST
PACIFIC TROUGH. THE FLOW IS BRINGING PLENTY OF MID AND UPPER LEVEL
MOISTURE. A COLD FRONT WILL MAKE ITS WAY INTO EAST IDAHO THIS
AFTERNOON RESULTING IN GUSTY WINDS AND A FEW SHOWERS/ISOLATED
THUNDERSTORMS. SURFACE HUMIDITY WILL DROP AS LOW AS 15 TO 20 PERCENT
TODAY. WITH THE COMBINATION OF WINDS AND LOW HUMIDITY...A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 10PM TONIGHT. BREEZY AND DRY AGAIN
TOMORROW WITH A POST-FRONTAL AIRMASS IN PLACE AND PRECIP SHIFTING TO
THE EAST. A STRONG GRADIENT REMAINS OVER THE CENTRAL MOUNTAINS WITH
WIND GUSTS AROUND 25 KTS TOMORROW AFTERNOON...BUT MIN HUMIDITY
REMAINING NEAR 20 PERCENT IMPACTING DECISION NOT TO ISSUE FIRE
HEADLINES FOR TOMORROW. NEXT SYSTEM DROPS INTO SOUTHEAST IDAHO
THURSDAY AND FRIDAY.  HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR IDZ410-413-422-
427-475-476.

&&

In the hours before

Special weather statement, Aug 29, 3:20 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
320 PM MDT SAT AUG 29 2015

IDZ017-021-292200-
LOWER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
320 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR WEST CENTRAL BINGHAM...NORTHWESTERN
POWER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 400 PM MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF ABERDEEN. THIS STORM WAS MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
BINGHAM...NORTHWESTERN POWER AND SOUTHEASTERN BLAINE COUNTIES.

LAT...LON 4293 11302 4301 11323 4323 11311 4321 11289
      4307 11281
TIME...MOT...LOC 2119Z 180DEG 0KT 4301 11310

RS
Special weather statement, Aug 29, 3:51 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
351 PM MDT SAT AUG 29 2015

IDZ017-022-292230-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
351 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR CENTRAL CASSIA AND SOUTHERN MINIDOKA
COUNTIES UNTIL 430 PM MDT...

AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF OAKLEY...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE CREWS WORKING NEAR ACTIVE FIRES SHOULD PREPARE FOR STRONG...
GUSTY...AND ERRATIC THUNDERSTORM OUTFLOW WINDS THAT WILL INCREASE
FIRE BEHAVIOR. THIS IS A DANGEROUS SITUATION. FIRE CREWS SHOULD MOVE
TO SAFETY ZONES IMMEDIATELY.

&&

LAT...LON 4239 11349 4223 11385 4229 11391 4255 11369
TIME...MOT...LOC 2150Z 227DEG 26KT 4232 11377

TW
Special weather statement, Aug 29, 4:21 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
421 PM MDT SAT AUG 29 2015

IDZ019-020-032-292315-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
421 PM MDT SAT AUG 29 2015

...WINDS IN EXCESS OF 40 MPH FOR WESTERN JEFFERSON...NORTHWESTERN
BINGHAM...SOUTHWESTERN CLARK...EAST CENTRAL BUTTE AND NORTHWESTERN
BONNEVILLE COUNTIES UNTIL 515 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTHEAST INL. THIS STORM WAS MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUBOIS...TERRETON...MUD LAKE...NORTHWEST INL...SOUTHEAST INL...
MONTEVIEW...KETTLE BUTTE AND SMALL.

LAT...LON 4426 11215 4355 11239 4355 11290 4422 11289
TIME...MOT...LOC 2220Z 180DEG 0KT 4355 11276

GK
Special weather statement, Aug 29, 4:26 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
426 PM MDT SAT AUG 29 2015

IDZ017-022-292300-
SOUTH CENTRAL HIGHLANDS ID-EASTERN MAGIC VALLEY ID-
426 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR NORTH CENTRAL CASSIA AND SOUTH CENTRAL
MINIDOKA COUNTIES UNTIL 500 PM MDT...

AT 426 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURLEY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLEY...HEYBURN AND PAUL.

LAT...LON 4236 11394 4240 11400 4265 11381 4253 11368
TIME...MOT...LOC 2226Z 211DEG 30KT 4248 11388

TW
Special weather statement, Aug 29, 4:45 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
445 PM MDT SAT AUG 29 2015

IDZ021-292315-
LOWER SNAKE RIVER PLAIN ID-
445 PM MDT SAT AUG 29 2015

...WIND GUSTS UP TO 50 MPH FOR SOUTHWESTERN BINGHAM...NORTHWESTERN
POWER AND NORTHWESTERN BANNOCK COUNTIES UNTIL 515 PM MDT...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ABERDEEN...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS RESERVOIR...ABERDEEN...SPRINGFIELD...PINGREE AND
STERLING.

LAT...LON 4311 11251 4278 11301 4288 11317 4327 11275
TIME...MOT...LOC 2244Z 219DEG 45KT 4299 11289

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:20 PM MDTSpecial Weather StatementPIHPower40 min
Aug 29, 3:51 PM MDTSpecial Weather StatementPIHCassia39 min
Aug 29, 4:21 PM MDTSpecial Weather StatementPIHJefferson54 min
Aug 29, 4:26 PM MDTSpecial Weather StatementPIHCassia34 min
Aug 29, 4:45 PM MDTSpecial Weather StatementPIHPower30 min
Aug 29, 4:55 PM MDTLake Wind AdvisoryPIH3 hr
Aug 29, 5:18 PM MDTSevere Thunderstorm WarningPIHBingham12 min
Aug 29, 5:24 PM MDTSpecial Weather StatementPIHMinidoka36 min
Aug 29, 5:31 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville19 min
Aug 29, 5:45 PM MDTSpecial Weather StatementPIHBingham45 min
Aug 29, 5:48 PM MDTSpecial Weather StatementPIHJefferson42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.